Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 99, NWS Green Bay, WI

December 12, 2017

NWS Green Bay, WI issued this small craft advisory at Dec 12, 2017, 9:00 PM CST. It took effect at Dec 13, 2017, 12:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2017, 9:00 PM CST (03:00 UTC)
In effect from
Dec 13, 2017, 12:00 PM CST
Expired
Dec 14, 2017, 3:00 AM CST
In force
15 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

766 
WHUS73 KGRB 130300
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
900 PM CST Tue Dec 12 2017

LMZ521-522-541>543-131100-
/O.EXP.KGRB.SC.Y.0098.000000T0000Z-171213T0300Z/
/O.NEW.KGRB.SC.Y.0099.171213T1800Z-171214T0900Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
900 PM CST Tue Dec 12 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 3 AM CST
THURSDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from noon Wednesday to 3 AM
CST Thursday. 

* WINDS...East and increasing to 15 to 25 knots by late morning
  Wednesday, then backing northeast during the afternoon and north
  by evening. 

* WAVES...Building to 3 to 5 ft on the Bay and 5 to 7 on the lake
  by Wednesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
4 follow-up statements
314 
WHUS73 KGRB 131046
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
446 AM CST Wed Dec 13 2017

LMZ521-522-541>543-131900-
/O.CON.KGRB.SC.Y.0099.171213T1800Z-171214T0900Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
446 AM CST Wed Dec 13 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 3 AM
CST THURSDAY...

* WINDS...Southeast 10 to 15 knots becoming northeast and
  increasing to 15 to 25 knots by afternoon.

* WAVES...Building to 3 to 5 ft on the Bay and 5 to 7 on the lake.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
908 
WHUS73 KGRB 131609
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1009 AM CST Wed Dec 13 2017

LMZ521-522-541>543-140015-
/O.CON.KGRB.SC.Y.0099.171213T1800Z-171214T0900Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1009 AM CST Wed Dec 13 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
THURSDAY...

* WINDS...Becoming northeast and increasing to 15 to 25 knots.
 
* WAVES...3 to 5 ft on the Bay and 5 to 7 on the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
088 
WHUS73 KGRB 132230
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
430 PM CST Wed Dec 13 2017

LMZ521-522-541>543-140630-
/O.CON.KGRB.SC.Y.0099.000000T0000Z-171214T0900Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
430 PM CST Wed Dec 13 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
THURSDAY...

* WINDS...Northeast 15 to 25 knots...veering north this evening.
  Then decreasing to 10 to 20 knots overnight.

* WAVES...3 to 5 ft on the Bay and 5 to 7 on the lake early...then
  subsiding to 2 to 4 ft overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
888 
WHUS73 KGRB 140319
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
919 PM CST Wed Dec 13 2017

LMZ521-522-541>543-140900-
/O.CON.KGRB.SC.Y.0099.000000T0000Z-171214T0900Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
919 PM CST Wed Dec 13 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
THURSDAY...

* WINDS...Northeast 15 to 25 knots...veering north. Then 
  decreasing to 10 to 20 knots overnight. 

* WAVES...3 to 5 ft on the Bay and 5 to 7 on the lake early... 
  then subsiding to 2 to 4 ft overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 12, 5:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 12, 5:57 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
557 PM CST Tue Dec 12 2017

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 218 PM CST Tue Dec 12 2017

The main concern in the short term is snowfall with the upcoming
system that is expected to bring accumulating snow to the area,
mainly during the day on Wednesday.

Radar imagery indicated some light snow and flurries in Minnesota
and far western Wisconsin at 20Z. Models showed this weaker band
of light snow/flurries moving into central Wisconsin this evening
ahead of the main snow even. There could be a few tenths of an
inch of snow with this before midnight, but heavier snow is
forecast to move into the area later in the night as a surface low
and mid level short wave reach southern Minnesota by 12Z
Wednesday. The 12Z NAM, GFS & ECMWF all brought quite a bit of
precipitation into central and eastern Wisconsin between 12Z and
18Z as the short wave and surface low move to northern Illinois
and another mid level short wave approaches from the northwest.

Based on the 12Z models there should be enough snowfall during the
day on Wednesday to justify at least an advisory across a
majority of the forecast area. 850 mb winds and temperatures
become favorable for lake effect in eastern Wisconsin later in
the event. Highest model QPF suggests that there could be enough
snow in parts of east central Wisconsin to justify a warning, but
confidence is not currently high enough to go this route. As a
result, we have gone the advisory route in hopes that 00Z model
trends make the outcome of the event look clearer.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 218 PM CST Tue Dec 12 2017

Fairly busy long term pattern for the remainder of the week and
into this weekend.

Snow is expected to linger into Wednesday evening over eastern
Wisconsin as a clipper low pressure system tracks southeast of the
area. Lake enhanced snow may also contribute to additional
accumulation along Lake Michigan wednesday evening before ending.

Wind fields late Wednesday night into Thursday appear more
westerly across the area ahead of a short wave trough approaching
from the north. This would suggest a lesser lake effect snow
potential across the far north central Wisconsin until Friday.

The strong upper ridge over the western Conus breaks down late
this week into the weekend resulting in a more zonal flow and a
moderating temperature trend. A series of westerly low pressure
systems will slide over the area with one system producing a
decent warm air advection pattern and precipitation for Saturday.
A few more systems in the northern stream brush over the northern
Great Lakes region late in the weekend and into early next week.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 554 PM CST Tue Dec 12 2017

Flight conditions are expected to deteriorate rapidly late tonight
as snow overspread the area. Anticipate IFR and occasinal LIFR
conditions Wednesday as the main snow band moves through. Timing
of the arrival of the lower ceilings and visibilities may require
some refinement this evening, but confidence is very high in the
the overall downward trend.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 AM to 6 PM CST Wednesday for
WIZ018>021-030-031-035>039-045-048-049-073-074.

Winter Weather Advisory from 4 AM to 9 PM CST Wednesday for
WIZ022-040-050.
&&

SHORT TERM.....MG
LONG TERM......TDH
AVIATION.......Skowronski
Hazardous weather outlook, Dec 12, 2:07 PM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
207 PM CST Tue Dec 12 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
207 PM CST Tue Dec 12 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Light snow developing over the area late tonight, may produce
snow covered roads and hazardous conditions for the start of the
morning commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Hazardous travel conditions are expected for much of Wednesday as
a clipper type of system tracks over the state. Between 3 to 6
inches of snow is expected by late Wednesday afternoon with the
highest amounts over the Fox Cities and along the Lake Michigan
shoreline. Between 2 to 4 inches of snow is expected across
northern Wisconsin, with the lesser amounts far north. Gusty
northeast winds on the backside of the departing low pressure
system may produce some patchy drifting snow in rural open areas
late Wednesday.

Hazardous travel is possible Saturday into Saturday night as another
clipper type system brings light snow to the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay starting late tonight and
into Wednesday.

LMZ521-522-541>543-132015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
207 PM CST Tue Dec 12 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The probability for widespread hazardous weather is low.

MG/TDH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 10:44 AM CSTRiver Flood WarningGRBMarinette4 days
Dec 13, 10:45 AM CSTWinter Storm WarningGRBBrown, Door, Kewaunee, Manitowoc, Marinette, Oconto10 hr

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.